Louisiana, 2011

Tornadoes and Damaging Wind in Louisiana, May 13, 2011

May 13, 2011 · NWS LIX · 3 events in 3 counties and zones

Isolated thunderstorms ahead of a cold front produced several reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated thunderstorms ahead of a cold front produced several reports of severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 13, 2:37 AM CST, 9 hours 9 minutes earlier.

Area forecast discussion, May 13, 2:37 AM CST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
337 AM CDT FRI MAY 13 2011

.SHORT TERM...
AREA OF SH/TS MOVING THROUGH THIS MORNING HAS SOME IMPRESSIVE
MESOSCALE FEATURES ASSOCIATED WITH IT. A WAKE LOW IS MOVING EAST
WITH THE SYSTEM FORCING A 1015MB SFC HIGH OVER THE CENTRAL GULF
TOWARD THE EAST. THE PRESS GRADIENT BETWEEN THESE TWO IS MAKING
FOR SOME BRIEF STRONG WIND SPEEDS OF 30 TO 40 MPH. A FEW STRIKES
OF LIGHTNING WILL ACCOMPANY SOME OF THE ACTIVITY AS WELL. THE
ACTIVITY IS EXPECTED TO WEAKEN WITH TIME BUT THERE SHOULD BE
ENOUGH INSTABILITY LEFT OVER TO PRODUCE SOME SH/TS OVER THE AREA
TODAY ESPECIALLY AS A STRONG VORT MOVE THROUGH. WILL KEEP POP
LEVELS CLOSE TO THE PREVIOUS PACKAGE. THE WINDS WOULD BE
NEGOTIABLE IF WE COULD JUST GET SOME OF THE WET STUFF IN HERE. NOT
LOOKING FOR ANY ONE TS TO EXHIBIT SEVERE CHARACTERISTICS...BUT
THAT IS NOT TO SAY THAT ANY PARTICULAR CELL COULDN'T BECOME STRONG
ENOUGH TO PRODUCE SMALL HAIL AND WINDS OF 40 TO 50 MPH. THE COLD
FRONT SHOULD MAKE ITS WAY INTO THE AREA BY MIDNIGHT TONIGHT AND
EXIT THE AREA BY 10AM SAT. SOME COOLER TEMPS AND DRY AIR WILL
FILTER IN BEHIND THE FRONT. AS AN UPPER LOW GETS CUT OFF AND
MEANDERS TO THE NE OF OUR AREA...IT SHOULD PROVIDE FOR A FEW
REINFORCING SHOTS OF COOL AIR THAT WILL LAST US INTO THE FIRST OF
NEXT WEEK. OTHERWISE...RELATIVELY DRY CONDITIONS ARE EXPECTED
UNTIL A STRONG SYSTEM CRANKS UP OVER THE TEXAS/OKLAHOMA AREA AND
MOVES A STRONG COLD FRONT INTO THE AREA BY NEXT WEEKEND. THIS WILL
BE WATCHED CLOSELY OVER THE NEXT SEVERAL DAYS FOR THE POSSIBILITY
OF SEVERE WX.

&&

.AVIATION...
CONSIDERABLE CLOUD COVER MOSTLY AT ANVIL LEVELS FROM ONGOING
CONVECTION OFF THE LOUISIANA COAST BUT WITH SOME MVFR MARINE LAYER
DECKS ADVANCING INLAND. A BKN-OVC CEILING SHOULD PREVAIL MUCH OF THE
DAY LIFTING TO VFR LEVELS NEAR 16-17Z. CONVECTION IS EXPECTED TO
DEVELOP SHORTLY AFTER SUNRISE IN RESPONSE TO STRONG VORTICITY
FEATURE PASSING THROUGH THEN SOME FRONTAL FORCING DURING DAYTIME
HEATING AFTER 18Z TO REQUIRE AT LEAST TEMPO GROUP. WIND SHIFT FROM
WEST TO EAST AFTER 00Z WITH VFR CEILINGS OVERNIGHT. 24/RR

&&

.MARINE...
FRONTAL PASSAGE ACROSS THE GULF WATERS SATURDAY MORNING WILL BRING
AN INCREASE TO MODERATE LEVELS AND SEAS BUILDING TO 4 FEET IN OUTER
WATERS INTO SUNDAY. A RE-ENFORCEMENT WITH COLD AIR ADVECTION MAY
PROMPT SMALL CRAFT ADVISORIES FOR AREAS EAST OF THE MS RIVER MONDAY
NIGHT INTO EARLY TUESDAY MORNING. 24/RR

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  62  79  54 /  60  30  10  10
BTR  87  65  80  56 /  60  30  10  10
ASD  83  68  81  56 /  60  30  10  10
MSY  85  71  81  61 /  60  30  10  10
GPT  81  70  81  57 /  50  30  10  10
PQL  84  67  81  56 /  50  30  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 13, 10:07 AM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1107 AM CDT FRI MAY 13 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>040-
046>050-056>070-MSZ068>071-077-080>082-141615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
TANGIPAHOA-WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1107 AM CDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

..DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS
THE REGION THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. A FEW
THUNDERSTORMS COULD BE STRONG TO LOCALLY SEVERE PRODUCING GUSTY
WINDS OF 40 TO 50 MPH...DIME TO NICKEL SIZE HAIL...CLOUD TO GROUND LIGHTNING
...AND BRIEF HEAVY RAIN. THUNDERSTORM ACTIVITY WILL DIMINISH LATE
THIS EVENING.

THE MISSISSIPPI AND ATCHAFALAYA RIVERS REMAIN ABOVE FLOOD STAGE
AT SEVERAL FORECAST POINTS. PLEASE REFER TO THE LATEST FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WARNINGS ARE IN EFFECT FOR SEVERAL POINTS ALONG THE
MISSISSIPPI AND ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT REPORTS
OF SEVERE WEATHER SHOULD BE FORWARDED TO THE NATIONAL WEATHER
SERVICE.

In the hours before

Special weather statement, May 13, 8:06 AM CST, 3 hours 40 minutes before
LAZ062-064-131500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
906 AM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ORLEANS PARISH...
ST. BERNARD PARISH...

AT 858 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR NEW ORLEANS LAKEFRONT AIRPORT...MOVING
NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LAKEFRONT
AIRPORT AND EAST NEW ORLEANS

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH...
WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS.
SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 13, 8:25 AM CST, 3 hours 21 minutes before
LAZ062-064-131530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
925 AM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ORLEANS PARISH...
ST. BERNARD PARISH...

AT 922 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CHALMETTE...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...EAST NEW
ORLEANS AND LAKE CATHERINE

THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 13, 10:32 AM CST, 1 hour 14 minutes before
LAZ057>060-131730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1132 AM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. JAMES PARISH...
ST. JOHN THE BAPTIST PARISH...ST. CHARLES PARISH...LAFOURCHE
PARISH...

AT 1127 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHEAST OF THIBODAUX...OR ABOUT 16
MILES WEST OF DES ALLEMANDS...MOVING NORTHEAST AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...DES
ALLEMANDS...BOUTTE...HAHNVILLE...NORCO...NEW SARPY AND DESTREHAN

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.
Special weather statement, May 13, 10:59 AM CST, 47 minutes before
LAZ059>061-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1159 AM CDT FRI MAY 13 2011

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. CHARLES
PARISH...LAFOURCHE PARISH...JEFFERSON PARISH...

AT 1156 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF LAROSE...MOVING NORTHEAST
AT 20 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY AREAS SOUTH AND EAST OF
DES ALLEMANDS IN ST. CHARLES PARISH.

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Jefferson

When
May 13, 11:46 AM CST
Where
Jefferson County, 4 mi SW of Grand Isle
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
29.206, -90.043

A waterspout was observed crossing Grand Isle. The waterspout went ashore near the bridge, crossed the island and then moved north back over the water. Grand Isle police observed the waterspout for approximately 6 miles...mainly over the water. Power lines were downed near the bridge on Louisiana Highway 1. Part of a roof was taken off of a cabin at the Bridgeside Marina.

Tornado, Plaquemines

When
May 13, 1:50 PM CST
Where
Plaquemines County, Buras
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.350, -89.530

A tornado was reported in the Sunrise area. The Parish Sheriff's Office reported a sign was damaged in front of the South Plaquemines Parish High School in Buras along Louisiana Highway 23.

Thunderstorm Wind, East Baton Rouge

When
May 13, 7:45 PM CST
Where
East Baton Rouge County, 3 mi N of Greenwell Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.623, -91.000

Several reports of trees down across Greenwell Springs Road were received.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyThe tornado archive for Louisiana, 2011Warnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292610, 292612, 292613.